Alert archive / Utah / Flash Flood Warnings in 2002
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2002, 2:36 PM MDT for San Juan County, Utah. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2002, 2:36 PM MDT (20:36 UTC)
- Expired
- Jul 16, 2002, 4:30 PM MDT
- In force
- 114 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 210 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2927 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 162036 FFWGJT UTC037-162230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 232 PM MDT TUE JUL 16 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH * UNTIL 430 PM MDT * AT 220 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL SAN JUAN COUNTY...OR ABOUT 27 MILES WEST OF BLANDING...OR 13 MILES NORTHEAST OF FRY CANYON. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN OVER THE DARK CANYON WILDERNESS AREA OF RURAL CENTRAL SAN JUAN COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3779 11023 3759 10997 3791 10969 3798 11001
2 follow-up statements
549 RWUS32 KGJT 162152 FFSGJT UTC037-162230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 350 PM MDT TUE JUL 16 2002 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH... THE THUNDERSTORM WHICH PRODUCED THE HEAVY RAIN IN THE DARK CANYON WILDERNESS AREA HAS WEAKENED. HOWEVER...EXCESSIVE RUNOFF WILL CONTINUE IN NARROW CANYONS AND SMALL CREEK BEDS IN THE AREA. IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS WATER OF UNKNOWN DEPTH...OR ROADWAYS COVERED WITH WATER.
146 RWUS32 KGJT 162232 FFSGJT UTC037-162245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 PM MDT TUE JUL 16 2002 ...THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY UTAH HAS EXPIRED... AT 430 PM MDT...THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION CO ALLOWED THE FLASH FLOOD WARNING FOR CENTRAL SAN JUAN COUNTY TO EXPIRE. THE THUNDERSTORM THAT PRODUCED THE HEAVY RAIN IN THE DARK CANYON WILDERNESS AREA WEAKENED AND THE POTENTIAL FOR HEAVY RUNOFF LESSENED CONSIDERABLY. PERIODS OF MODERATE RAIN CAUSING MINOR FLOODING ARE STILL POSSIBLE UNTIL ABOUT 530 PM MDT. $$ CJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:31 AM MDT, 12 hours 5 minutes earlier.
Area forecast discussion, Jul 16, 2:31 AM MDT, 12 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 231 AM MDT TUE JUL 16 2002 LIGHT SHOWERS OR VIRGA CONTINUED OVER THE TAVAPUTS PLATEAU IN EASTERN UTAH AT 200 AM MDT WHILE REMAINDER OF THE CWFA DRY AND CLEARING. WV IMAGERY SHOWING A BIT MORE MID-LEVEL MOISTURE OVER THE CWFA THAN THIS TIME YESTERDAY. ELONGATED AREA OF HIGH PRESSURE ALOFT STRETCHING FROM THE NORTHERN PLAINS TO THE DESERT SOUTHWEST WILL REMAIN OVER THE FORECAST AREA TODAY THROUGH TOMORROW. CONSEQUENTLY...NOT PLANNING ON ANY MAJOR CHANGES TO THE FORECAST. MODELS CONTINUE TO INDICATE NORTHWEST CO ZONES STABLE...THOUGH WV IMAGERY INDICATES THAT THERE IS LIKELY ENOUGH MOISTURE FOR ISOLATED STORMS THIS AFTERNOON AND EVENING OVER THE HIGHER TERRAIN NORTH. PW LEVELS HIGHEST SOUTH SO EXPECT SCATTERED STORMS AGAIN OVER THE SAN JUANS WITH SOMEWHAT LESS ACTIVITY IN THE CENTRAL MOUNTAINS. LOWER ELEVATIONS HAVE ONLY A SLIGHT CHANCE OF SEEING MEASURABLE PRECIPITATION TODAY...THIS EVENING AND TOMORROW... EXCEPT FOR FOUR CORNERS AREA. SHOWERS SOUTH SHOULD PRODUCE WETTING RAINS...THOUGH MODEL SOUNDINGS CONTINUE TO INDICATE DRY STORMS IN THE CENTRAL MOUNTAINS AND PLATEAUS OF WESTERN CO AND EASTERN UTAH. THEREFORE...WILL MENTION GUSTY WINDS AND WILL LET DAY SHIFT CONSIDER WEATHER RED FLAG WARRANTED AGAIN TODAY. ETA 7H PROGS CONTINUE TO SHOW COOLING TREND AND ASSOCIATED MET GUIDANCE HAS BEEN QUITE GOOD OVER THE PAST SEVERAL DAYS. THEREFORE... WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES...THOUGH TRENDING TOWARD SLIGHTLY COOLER BY MIDWEEK. NL THU-MON...THE UPPER-LEVEL HIGH CENTER SHIFTS TO ITS JULY-CLIMATOLOGY POSITION OVER THE SE STATES...AND A NORTHERN-BRANCH TROF REMAINS MILDLY ACTIVE ALONG THE WEST COAST. RESULTING SOUTH-SOUTHWEST FLOW WILL KEEP THE SUBTROPICAL FETCH POURING INTO THE CENTRAL ROCKIES. AS IS PRUDENT IN THE MONSOON...WILL BROADBRUSH. RAMEY WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN A NORMAL LEVEL OF WEATHER AWARENESS TODAY. BEGINNING FRIDAY JUNE 21, 2002, A HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED ON AN EVENT DRIVEN BASIS FOR COUNTIES IN WESTERN COLORADO AND EXTREME EASTERN UTAH. ON SUNDAY JULY 21, 2002, THE HAZARDOUS WEATHER OUTLOOK WILL OFFICIALLY REPLACE THE MESSAGE TO EMERGENCY MANAGERS INCLUDED IN THE EARLY MORNING AREA FORECAST DISCUSSION. THE HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED USING THE SPECIAL WEATHER STATEMENT PRODUCT IDENTIFIER. .GJT...NONE.
In the hours before
Special weather statement, Jul 16, 8:54 AM MDT, 5 hours 42 minutes before
COZ009-012-017-018-UTZ023-025-028-170400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 854 AM MDT TUE JUL 16 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR EASTERN UTAH AND WESTERN COLORADO THROUGH 10 PM THIS EVENING... MOISTURE TRAPPED UNDER A STRONG RIDGE OF HIGH PRESSURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE WIDELY SCATTERED MOUNTAIN THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST COLORADO...AND EASTERN UTAH THIS AFTERNOON AND EVENING. LITTLE TO NO RAINFALL IS EXPECTED WITH MOST OF THESE STORMS. DRY LIGHTNING AND STRONG GUSTY THUNDERSTORM WINDS TO 50 MPH WILL INCREASE THE POTENTIAL FOR NEW FIRE STARTS AND EXTREME FIRE BEHAVIOR. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TAL
Nearby
Flash Flood Warnings in Utah, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.